Alert archive / Texas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 71, NWS Shreveport, LA

March 25, 1997San Augustine County, Shelby County, Texas

NWS Shreveport, LA issued this severe thunderstorm warning at Mar 25, 1997, 12:52 PM CST for San Augustine County, Shelby County, Texas. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 25, 1997, 12:52 PM CST (18:52 UTC)
Expired
Mar 25, 1997, 1:45 PM CST
In force
53 min
Issued by
NWS Shreveport, LA
Area
Whole counties

Counties San Augustine County, TX, Shelby County, TX

The radar

The Shreveport radar (KSHV), 100 km from the middle of the area, began a volume at 18:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 6.9 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 1997-03-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 197 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 1997-03-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 181 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
197 J/kg
Mixed-layer CIN
-134 J/kg
Mixed-layer LCL
531 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
181 m²/s²
0-3 km storm-relative helicity
231 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

234 
WUUS1 KSHV 251852 RRA
SVRSHV
TXC405-419-251945-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
1252 PM CST TUE MAR 25 1997
 
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  145 PM CST
FOR THE FOLLOWING AREAS...
 
IN EAST TEXAS
 
   ...NORTHERN SAN AUGUSTINE COUNTY
 
IN NORTHEAST TEXAS
 
   ...SHELBY COUNTY
 
AT 1250 PM CST...DOPPLER RADAR IN SHREVEPORT DETECTED A LINE OF SEVERE
THUNDERSTORMS STRETHCING FROM JUST WEST OF PAXTON SOUTH TO THE NORTHWEST
CORNER OF SAN AUGUSTINE COUNTY. THE STRONGEST STORM WAS NEAR GRIGSBY.
THE STORMS WERE MOVING EAST AT 35 MPH AND WILL LIKELY PRODUCE DAMAGING
WINDS IN EXCESS OF 60 MPH.
 
GO TO A STRONG BUILDING. DO NOT STAND BY WINDOWS. DONT USE
TELEPHONES OR ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED.
 
PEOPLE OUTSIDE SHOULD MOVE TO A STRONG BUILDING AND STAY AWAY
FROM WINDOWS.
 
3/18

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 25, 9:13 AM CST, 3 hours 39 minutes earlier.

Area forecast discussion, Mar 25, 9:13 AM CST, 3 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
913 AM CST TUE MAR 25 1997

SHWRS AND TSTMS CONT MOVG TO THE E AND NE ACRS THE CWA. CDFNT IS MOVG
SLOWLY TO THE E AS WELL. NEW ETA STILL WANTS TO BRING CDFNT THRU MOST
OF THE CWA BY ERLY EVNG. THIS SEEMS A LITTLE FAST BUT DO FEEL FNT WILL
MAKE IT THRU NW 1/3 BY NOON. STRONGEST STROMS ARE RIGHT ALG THE LEADING
EDGE THIS MRNG AND DO NOT APPEAR CLOSE TO BEING SVR YET. THINK THAT
AS UPR LVL SUPPORT BECOMES SHEARED OUT LATER TODAY THIS WILL TRANSITION
TO MORE OF A HEAVY RAIN EVENT...ESPECIALLY ACRS LA AND E TX. SEE NO
REASON TO MAKE SIG CHANGES TO GOING FCSTS EXCEPT TO BACK OFF PASSAGE
OF CDFNT THRU BULK OF THE CWA UNTIL LATER THIS AFTN.

18

In the hours before

Special weather statement, Mar 25, 10:15 AM CST, 2 hours 37 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-251700-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1015 AM CST TUE MAR 25 1997

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS IN EAST TEXAS...
NORTHERN LOUISIANA AND SOUTHERN ARKANSAS THIS AFTERNOON AND EARLY
EVENING.

A THUNDERSTORM OUTFLOW BOUNDARY AT LATE MORNING WAS LOCATED ALONG A
LINE FROM NEAR MAGNOLIA ARKANSAS TO CARTHAGE TEXAS TO RUSK TEXAS.
THIS OUTFLOW BOUNDARY WAS CAUSING A WEAK LINE OF THUNDERSTORMS AND
WAS MOVING EAST AT 30 MPH. A COLD FRONT WAS LOCATED FROM NEAR FORT
SMITH ARKANSAS TO PARIS TEXAS TO WACO TEXAS.  THIS FRONT WILL MOVE
SLOWLY EASTWARD THIS AFTERNOON AND EVENING HELPING TO REGENERATE
THUNDERSTORM ACTIVITY ESPECIALLY OVER EAST TEXAS AND NORTHERN
LOUISIANA.

THE MAIN SEVERE WEATHER THREAT FROM THIS WEATHER SYSTEM WILL BE HIGH
WINDS AND/OR LARGE HAIL.  TORNADOES ARE NOT ANTICIPATED BUT IF THEY
OCCUR...THEY SHOULD BE ISOLATED AND WEAK.  HEAVY RAIN IS ANOTHER
POSSIBILITY WITH THIS SLOW MOVING WEATHER SYSTEM.  THE AREAS MOST
LIKELY TO RECEIVE HEAVY RAINFALL ARE EAST TEXAS AND NORTHERN
LOUISIANA THIS AFTERNOON AND EVENING.

A FEW COUNTY OR PARISH STORM SPOTTERS MAY BE ACTIVATED OVER EAST
TEXAS AND NORTHERN LOUISIANA THIS AFTERNOON OR EARLY EVENING.

3
Special weather statement, Mar 25, 10:19 AM CST, 2 hours 33 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-251700-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1015 AM CST TUE MAR 25 1997

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS IN EAST TEXAS...
NORTHERN LOUISIANA AND SOUTHERN ARKANSAS THIS AFTERNOON AND EARLY
EVENING.

A THUNDERSTORM OUTFLOW BOUNDARY AT LATE MORNING WAS LOCATED ALONG A
LINE FROM NEAR MAGNOLIA ARKANSAS TO CARTHAGE TEXAS TO RUSK TEXAS.
THIS OUTFLOW BOUNDARY WAS CAUSING A WEAK LINE OF THUNDERSTORMS AND
WAS MOVING EAST AT 30 MPH. A COLD FRONT WAS LOCATED FROM NEAR FORT
SMITH ARKANSAS TO PARIS TEXAS TO WACO TEXAS.  THIS FRONT WILL MOVE
SLOWLY EASTWARD THIS AFTERNOON AND EVENING HELPING TO REGENERATE
THUNDERSTORM ACTIVITY ESPECIALLY OVER EAST TEXAS AND NORTHERN
LOUISIANA.

THE MAIN SEVERE WEATHER THREAT FROM THIS WEATHER SYSTEM WILL BE HIGH
WINDS AND/OR LARGE HAIL.  TORNADOES ARE NOT ANTICIPATED BUT IF THEY
OCCUR...THEY SHOULD BE ISOLATED AND WEAK.  HEAVY RAIN IS ANOTHER
POSSIBILITY WITH THIS SLOW MOVING WEATHER SYSTEM.  THE AREAS MOST
LIKELY TO RECEIVE HEAVY RAINFALL ARE EAST TEXAS AND NORTHERN
LOUISIANA THIS AFTERNOON AND EVENING.
t
A FEW COUNTY OR PARISH STORM SPOTTERS MAY BE ACTIVATED OVER EAST
TEXAS AND NORTHERN LOUISIANA THIS AFTERNOON OR EARLY EVENING.

3

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 25, 12:42 PM CSTSevere Thunderstorm WarningSHVNacogdoches33 min
Mar 25, 1:42 PM CSTSevere Thunderstorm WarningSHVShelby33 min

Nearby

Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.